By Topic

Universal codes for finite sequences of integers drawn from a monotone distribution

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Foster, D.P. ; Wharton Sch., Pennsylvania Univ., Philadelphia, PA, USA ; Stine, R.A. ; Wyner, A.J.

We offer two noiseless codes for blocks of integers Xn = (X1, ..., Xn). We provide explicit bounds on the relative redundancy that are valid for any distribution F in the class of memoryless sources with a possibly infinite alphabet whose marginal distribution is monotone. Specifically, we show that the expected code length L (Xn) of our first universal code is dominated by a linear function of the entropy of Xn. Further, we present a second universal code that is efficient in that its length is bounded by nHF + o(nHF), where HF is the entropy of F which is allowed to vary with n. Since these bounds hold for any n and any monotone F we are able to show that our codes are strongly minimax with respect to relative redundancy (as defined by Elias (1975)). Our proofs make use of the elegant inequality due to Aaron Wyner (1972)

Published in:

Information Theory, IEEE Transactions on  (Volume:48 ,  Issue: 6 )